Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

August 6, 2021Calhoun County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 6, 2021, 8:46 PM EDT for Calhoun County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 8:46 PM EDT (00:46 UTC)
Expired
Aug 6, 2021, 9:15 PM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Hail
0.25 in
Wind
40

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS83 KGRR 070046
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
846 PM EDT Fri Aug 6 2021
 
MIZ073-070115-
Calhoun MI-
846 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern Calhoun
County through 915 PM EDT...

At 845 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Burlington, Tekonsha, and Homer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4225 8491 4221 8472 4207 8471 4207 8511
TIME...MOT...LOC 0045Z 223DEG 29KT 4202 8498 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

CAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 6, 8:01 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 6, 8:01 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
801 PM EDT Fri Aug 6 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 324 PM EDT Fri Aug 6 2021

- Stormy Near and South of I-96 into Tonight

- Occasional Showers and Storms This Weekend into Next Week

&&

.DISCUSSION...(This evening through next Friday)
Issued at 324 PM EDT Fri Aug 6 2021

-- Stormy Near and South of I-96 into Tonight --

The latest GOES-East mid level water vapor imagery reveals a mid
level shortwave feature over WI and extending into IA/IL. This
system will move in our direction this evening and tonight,
providing a source of lift in an increasingly humid and unstable
environment. Deep layer shear will be quite low this evening and
tonight with 850-500 mb winds hovering around 20 kts and 300 mb
winds 40-50 kts. This yields 0-6km shear values of only 20 kts.
MLCAPE values of 1000-1500 J/kg will help support multicellular
convection through evening, while elevated instability overnight
will continue to support some convection rooted aloft. Severe
weather looks quite unlikely and would be confined to an isolated
occurrence of a damaging wind gust or some hail this evening. The
larger threat looks to be locally heavy rainfall near and south of I-
96.

There are several ingredients coming together for pockets of heavy
rainfall, locally 1"-3" or more. First, mainly unidirectional flow
is noted from the surface up to 300 mb until we approach 06z.
Second, the precipitable water content will be in the 1.6"-1.8"
range. Third, when you look at the MBE vectors this evening and
overnight (MBE vectors are the vector differences between the mean
cloud layer wind and the low level jet) they are showing 5-10 kts in
an upwind direction. As a result, slow moving and backbuilding
convection is plausible. This may lead to localized nuisance
flooding in the form of flooded fields and flooded low lying areas
and potentially some water ponding on roads.

The 12z HREF does not support significant rainfall north of I-96,
though model placement of convection in poorly forced environments
can be in error, so the chance is not zero. The 24-hr ensemble
localized probability matched mean indicates the highest likelihood
of 1" or more of rain would be along and south of a line from
Holland to Grand Rapids and Lansing. An area extending from Benton
Harbor to Kalamazoo has an elevated risk of seeing 2"-3". The latest
guidance keeps the threat going beyond 03z tonight, likely not
winding down until we reach the 06z-09z window.

-- Occasional Showers and Storms This Weekend into Next Week --

For Saturday, we can't yank the precipitation chances given weakly
forced and diurnally driven spotty showers and a scattered storm,
but also since the 12z guidance is showing a possible MCV over WI by
early afternoon. If this feature exists at the time the models are
indicating, we'll have 1000-2000 J/kg in our area to work with
should it survive the journey by late afternoon. Confidence is not
high at this time especially considering mid level height rises will
be occurring.

Sunday will likely end up staying dry (though it is noted that the
15z RAP came in quite wet for Sunday morning), but precipitation
chances increase into Monday and Monday night as a more impressive
mid level wave may go slightly negative tilt, arriving by evening.
With dew points rising into the 70s and SBCAPE values of 2000-3000
J/kg, thunderstorms are looking likely and the threat for heavy
downpours will definitely be there.

Tuesday night into Wednesday may feature additional rounds of
thunderstorms. The LLJ Tuesday night looks decent over our area,
though upper level forcing looks optimal across MN/WI with a broad
area of upper divergence noted on the 12z ECMWF across that region.
We could see the remnants of those stronger storms late Tuesday
night. With the upper wave moving through Wednesday, you guessed
it...additional storms are possible. The ECMWF has yet another wave
moving through Thursday night. So, some areas may certainly be
adding up the rain totals over the next several days though it
will not be constantly wet across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 800 PM EDT Fri Aug 6 2021

Main concern the next 24 hours in regard to aviation will be
thunderstorms. Scattered thunderstorms were occurring this evening
at 00z over Lake Michigan and across portions of far Southern
Lorre Michigan. We expect the storms ongoing at this time across
the area to gradually diminish in coverage and intensity as we
move towards 06z. The storms over the lake make impact the KMKG
TAF site and the activity over Southern Lower Michigan may drift
towards KJXN. Overall though a diminishing trend is expected.

Overnight we will likely see some light fog develop on the order
of 3-5SM. There may be pockets of thicker fog that results in IFR
or lower conditions. Confidence in putting that level of fog in
the TAFs at this time is low. The fog will lift quickly after
sunrise on Saturday.

Storms will return to the forecast around 20Z on Saturday at most
of the TAF sites, especially from KGRR and KAZO to the east. The
activity is expected to be scattered in nature.

&&

.MARINE...
Issued at 324 PM EDT Fri Aug 6 2021

Waves are still hovering in the 3-5 ft range this afternoon and
should slowly decline into the 1-2 ft range tonight. Another
period with a SCA/BHS still looks possible Sunday night into
Monday as a south flow event takes shape.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
     043-050-056.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ846>849.

&&

SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...Duke
MARINE...Hoving
Hazardous weather outlook, Aug 6, 6:30 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
630 AM EDT Fri Aug 6 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
630 AM EDT Fri Aug 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce locally heavy
rainfall and gusty winds to 40 mph this afternoon and evening,
particularly south of Grand Rapids.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms with locally heavy rainfall
are possible each day. A few strong to severe storms could occur
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-071030-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
630 AM EDT Fri Aug 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft, swimmers, and
anyone walking out piers today. A few thunderstorms are possible
this afternoon and evening, mainly south of Muskegon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible each day. A few strong to severe
storms could occur next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 6, 8:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
846 PM EDT Fri Aug 6 2021

MIZ073-070115-
Calhoun MI-
846 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern Calhoun
County through 915 PM EDT...

At 845 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, Tekonsha, and Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4225 8491 4221 8472 4207 8471 4207 8511
TIME...MOT...LOC 0045Z 223DEG 29KT 4202 8498

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:02 PM EDTSmall Craft AdvisoryGRR35 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.